Thunderstorm Wind, Niagara
- When
- September 4, 3:25 AM EST
- Where
- Niagara County, 0.86 mi NE of North Tonawanda
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.040, -78.870
A warm and muggy late summer air mass across the region fueled showers and thunderstorms across the Niagara Frontier. The thunderstorms produced winds gusting to 60 mph which downed trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A warm and muggy late summer air mass across the region fueled showers and thunderstorms across the Niagara Frontier. The thunderstorms produced winds gusting to 60 mph which downed trees and power lines. In North Tonawanda, the strong winds blew windows out of an apartment building. Several roads were blocked by fallen trees. At Golden Hill State Park, the winds tore the awning off a recreational vehicle and collapsed several tents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 4, 2:58 AM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 358 AM EDT SUN SEP 4 2011 .SYNOPSIS... A WARM AND MUGGY LATE SUMMER AIRMASS ACROSS THE REGION WILL FUEL SHOWERS AND THUNDERSTORMS TODAY...WITH THE POTENTIAL FOR SOME OF THESE STORMS TO BECOME SEVERE WITH DAMAGING WIND GUSTS AND HEAVY RAIN. RAIN SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE OVERNIGHT WITH LOCALIZED HEAVY DOWNPOURS LIKELY. THE UNSETTLED PATTERN IS EXPECTED TO LINGER INTO LABOR DAY BEFORE HIGH PRESSURE BUILDS INTO THE GREAT LAKES REGION LATER TUESDAY THROUGH MIDWEEK WITH DRY AND COOLER WEATHER. && .NEAR TERM /THROUGH TONIGHT/... SEVERE THUNDERSTORM WATCH 831 IN EFFECT UNTIL 11 AM SUNDAY. AT 07Z REGIONAL RADARS SHOW A CLUSTER OF SHOWERS AND POTENTIALLY SEVERE THUNDERSTORMS ADVANCING NORTHEASTWARD ACROSS LAKE ERIE FORMING ON THE LOW LEVEL CONVERGENCE ALONG A 25 KNOT JET NEAR 925 HPA. OPERATIONAL MODELS DO NOT HAVE A GOOD HANDLE ON THIS ACTIVITY AND WILL INTERPOLATE THESE SHOWERS AND THUNDERSTORMS OUT...REACHING THE WESTERN SOUTHERN TIER JUST PAST 7Z AND CROSSING WNY THROUGH THE PREDAWN...AND DAWN HOURS. WILL START WITH CATEGORICAL POPS THIS MORNING ACROSS THE SOUTHERN TIER...TAPERING OFF TO LIKELY AND CHC FURTHER TO THE NORTH AS IR CLOUD TOPS ARE SHOWING A WARMING TREND. ALOFT A DIGGING TROUGH OVER THE WESTERN GREAT LAKES IS DEEPENING A SFC LOW JUST NORTH OF LAKE SUPERIOR THIS MORNING. OUR REGION WILL BE FULLY WITHIN THE WARM SECTOR WITH A MILD SOUTHERLY FLOW TO START THE DAY. THROUGH THE DAY INSTABILITY WILL INCREASES WITH SUNSHINE BOOSTING SB CAPES TO 1500 TO 2500 J/KG ACROSS THE REGION...ESPECIALLY ACROSS THE GENESEE VALLEY AND INTO THE NORTHERN FINGER LAKES. THROUGH THE DAY THE 0-6KM EFFECTIVE BULK SHEER WILL INCREASE TO 30 TO 35 KNOTS...WITH THE LARGER VALUES TO THE WEST CLOSER TO THE UPPER LEVEL TROUGH. WITH A UNIDIRECTIONAL FLOW THROUGH 700 HPA EXPECT A SECOND ROUND OF THUNDERSTORMS TODAY...LIKELY STARTING JUST PAST NOONTIME WITH POSSIBLE DAMAGING WIND GUSTS. TEMPERATURES SUNDAY WILL AGAIN BE ABOVE NORMAL WITH HIGHS CLIMBING INTO THE MID 80S...WITH UPPER 80S ACROSS THE WARMER GENESEE VALLEY. SUNDAY NIGHT AND INTO MONDAY THE PROSPECTS FOR MODERATE TO HEAVY RAIN ACROSS THE REGION EXISTS. THE DIGGING TROUGH WILL BE ACROSS THE CENTRAL GREAT LAKES WITH STRONG PVA...AND A STRENGTHENING 120 KNOT 250 HPA JET PROVIDING FOR DEEP UPWARD MOTION. WITH PWATS REMAINING NEAR +1 TO +2 SD ABOVE NORMAL ACROSS THE REGION EXPECT SHOWERS TO SPREAD NORTHWARD ACROSS THE CWA SUNDAY EVENING AND OVERNIGHT. WILL FOCUS MORE ON HEAVY RAIN SHOWERS THAN THUNDERSTORMS IN THE GRIDS AS INSTABILITY DECREASES OVERNIGHT THOUGH CONVERGENCE ALONG THE PASSAGE OF THE COLD FRONT MAY STILL TRIGGER A FEW THUNDERSTORMS. && .SHORT TERM /MONDAY THROUGH TUESDAY/... OVERALL...THE FIRST HALF OF THE WEEK WILL BE AN ACTIVE PERIOD AS AN UPPER LEVEL TROF SLOWLY CROSSES THE REGION. MONDAY WILL START WITH AN UPPER LEVEL TROF ACROSS MICHIGAN AND A SURFACE TROF ACROSS NEW YORK. BUFKIT FOR BOTH THE NAM/GFS SHOW THAT WITH COLD AIR IN THE BOUNDARY LAYER...MOST OF THE LIFT IS ACTUALLY BEING GENERATED ALOFT...WITH SINKING COLD AIR ADVECTION IN THE LOW-MID LEVELS. THIS IS CONSISTENT WITH THE REGION BEING IN THE RIGHT REAR QUADRANT OF THE JET...AND WITH THE UPPER TROF CROSSING. THIS SAID...WE WILL STILL HAVE SOME TIE IN TO TROPICAL MOISTURE ALOFT AT LEAST. MODEL GUIDANCE IS IN FAIRLY GOOD AGREEMENT ON THE SYNOPTIC SCENARIO FOR MONDAY. WHILE THERE IS JUST ENOUGH ELEVATED INSTABILITY IN EASTERN SECTIONS TO MAINTAIN A MENTION OF THUNDERSTORMS ON MONDAY MORNING...EXPECT THE MAJORITY OF PRECIPITATION TO ONLY BE PSEUDO-CONVECTIVE ON MONDAY...WITH PLAIN RAIN SHOWERS OR RAIN IN MOST LOCATIONS. STEADY SHOWERS WILL TAPER FROM WEST TO EAST...BUT WITH THE TROF STILL UPSTREAM MONDAY EVENING...WILL MAINTAIN AT LEAST CHANCE POPS THROUGHOUT THE DAY. OTHERWISE...IT SHOULD BE A CLOUDY AND COOL DAY...SHARPLY DIFFERENT FROM THE PAST FEW WARM AND MUGGY DAYS. HIGHS WILL ONLY BE IN THE 60S ACROSS THE REGION. MODEL GUIDANCE DIVERGES MONDAY NIGHT...WITH SIGNIFICANT DIFFERENCES BETWEEN SOME VARIOUS MODEL RUNS. THE DIFFICULTY COMES IN HOW THE MODELS HANDLE THE REMNANTS OF TROPICAL STORM LEE. THE NAM CAN BE CONSIDERED A WORST CASE SCENARIO IN A LOT OF WAYS...IN THAT IT SPLITS THE TROPICAL SYSTEM LIFTING A REMNANT LOW TO THE MID ATLANTIC...THEN AGGRESSIVELY DEVELOPS THIS LOW. THE GGEM ALSO BRINGS A SIGNIFICANT CHUNK OF MOISTURE ON MONDAY NIGHT...THOUGH IS MUCH LESS AGGRESSIVE. FEEL THE NAM COASTAL LOW DEVELOPMENT IS UNLIKELY TO VERIFY...SO DO NOT USE THE NAM FOR VIRTUALLY ANY GRIDS MONDAY NIGHT ONWARD. THE WET GGEM DOES APPEAR FEASIBLE...THOUGH IT IS NOTEWORTHY THAT THE GFS/UKMET ARE FAIRLY DRY MONDAY NIGHT IN KEEPING THE MAJORITY OF THE TROPICAL REMNANTS WELL SOUTH. IN A LOW CONFIDENCE FORECAST...DEPICT POPS/QPF TO SHOW SOME POSSIBILITY FOR A WAVE OF LOW PRESSURE RIDING UP THE BAROCLINIC ZONE ACROSS NEW ENGLAND ON MONDAY NIGHT...BUT REJECT THE VERY AGGRESSIVE NAM...AND TEMPER THE GGEM WITH THE GFS/UKMET SOLUTIONS. TREND FROM CHANCE POPS IN BUFFALO...LIKELY IN ROCHESTER...AND CATEGORICAL EAST OF LAKE ONTARIO. WESTERN NEW YORK WILL SOLIDLY BE IN COOL AIR AT THE SURFACE...WITH PRECIPITATION LIKELY TO BE SHOWERS...OR PERHAPS A PERIOD OF STEADY RAIN IF A SIGNIFICANT IMPULSE DOES DEVELOP. AS IS...DO NOT SEE A SIGNIFICANT FLOODING THREAT AS A RESULT OF RAIN MONDAY AND MONDAY NIGHT. HOWEVER...THERE STILL IS A WIDE SPREAD OF POSSIBLY SOLUTIONS...WHERE IF THE WETTER SCENARIOS PLAY OUT...FLOODING WOULD BE A POSSIBILITY EAST OF LAKE ONTARIO. THE UPPER TROF WILL CONTINUE TO PUSH EASTWARD ON TUESDAY...WITH ANY LINGERING SHOWERS ENDING FROM WEST TO EAST. ROCHESTER WEST SHOULD BE DRY BUT COOL ON TUESDAY...WHILE EASTERN PORTIONS MAY HAVE A FEW SHOWERS LINGER DURING THE MORNING HOURS. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... HIGH PRESSURE WILL RIDGE IN FROM CANADA TUESDAY NIGHT INTO WEDNESDAY. EXPECT FAIR BUT COOL CONDITIONS FOR TUESDAY NIGHT. ON WEDNESDAY...THE REST OF WHATS LEFT OF TROPICAL STORM LEE WILL LIFT ROUGHLY INTO THE TENNESSEE VALLEY...THOUGH MUCH UNCERTAINTY REMAINS ON THE EXACT TIMING AND POSITION OF THIS. REMNANTS MAY REACH THE SOUTHERN TIER LATE IN THE DAY WEDNESDAY. THE CONFIDENCE IN THE FORECAST DURING THIS TIMEFRAME IS NOT THAT HIGH DUE TO THE QUESTIONS ABOUT THE INTERACTION OF THE REMNANTS OF LEE AND KATIA. MOST GUIDANCE IS LEANING TOWARD MOISTURE FROM THE REMNANTS OF LEE MOVING NORTH ACROSS THE REGION IN THE WEDNESDAY NIGHT THROUGH FRIDAY TIME FRAME RESULTING IN THE POTENTIAL FOR RAIN HIGHEST ALONG OUR SOUTHERN BORDER. AT THIS POINT I AM NOT GOING TO TRY TO SECOND GUESS THE ENSEMBLE OF GUIDANCE AND WILL KEEP A CHANCE OF RAIN IN THE FORECAST THROUGH FRIDAY NIGHT. HOWEVER, I WOULD NOT BE SURPRISED TO SEE CHANGES IN THE PRECIPITATION FORECAST AS WE GET CLOSER TO THIS TIME FRAME. TEMPERATURES WILL BE SEASONABLE WITH DAYTIME HIGHS IN THE 70S AND OVERNIGHT LOWS IN THE 50S. && .AVIATION /08Z SUNDAY THROUGH THURSDAY/... AT 06Z MVFR AND VFR FLIGHT CONDITIONS WERE FOUND ACROSS THE REGION...AND MVFR IS EXPECTED AT ALL LOCATIONS AT TIMES THROUGH THE OVERNIGHT IN THIS WARM AND MUGGY AIRMASS. SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN LAKE ERIE AND OHIO AT THIS HOUR WILL CONTINUE TO SPREAD NORTHEASTWARD. WILL INSERT -TSRA INTO THE KJHW TAF...WHILE HOLDING ONTO -SHRA WITH A CB ACROSS THE NIAGARA FRONTIER AS ACTIVITY MAY WEAKEN FURTHER INTO THE NIGHT. SUNDAY MORNING CONVECTION WILL WANE...TEMPORARILY BEFORE ADDITIONAL SHOWERS AND THUNDERSTORMS CROSS THE REGION FROM WEST TO EAST. EXPECT A LINE OF CONVECTION TO FORM AS INSTABILITY BUILDS THROUGH THE DAY...STARTING EARLY AFTERNOON TOWARDS THE WEST AND THEN ADVANCING EASTWARD. WILL HAVE A -TSRA IN ALL TAFS FOR THIS ACTIVITY...WHILE TIMING MAY NEED TO BE FINE TUNED THROUGH THE DAY. BEHIND THE CONVECTION THE UPPER LEVEL TROUGH WILL REMAIN OVER THE REGION ALLOWING FOR RAIN SHOWERS FROM THE SOUTH TO ADVANCE NORTHWARD. THIS RAIN WILL SPREAD ACROSS REGION...AND MAY LOWER VSBYS INTO IFR...WITH MVFR CIGS. OUTLOOK... SUNDAY NIGHT AND MONDAY...AREAS OF IFR WITH RAIN AND EMBEDDED THUNDERSTORMS. TUESDAY AND WEDNESDAY...MAINLY VFR. THURSDAY...MAINLY VFR WITH A CHANCE OF SHOWERS. && .MARINE... WINDS WILL INCREASE TODAY AHEAD OF A COLD FRONT THOUGH WINDS SHOULD REMAIN BELOW SCA. EXPECT WINDS TO RAMP UP INTO THE 10 TO 20 KNOT RANGE...WITH WATER BECOMING A LITTLE CHOPPY BUT REMAINING BELOW SMALL CRAFT CRITERIA. NO SIGNIFICANT WINDS OR WAVES ARE EXPECTED THROUGH MIDWEEK...ALTHOUGH THERE MAY BE A FEW PERIODS OF CHOPPY WAVES AS WINDS BECOME MORE NORTH TO NORTHEAST MONDAY THROUGH WEDNESDAY FOLLOWING THE PASSAGE OF THE SLOW MOVING COLD FRONT. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...THOMAS NEAR TERM...THOMAS SHORT TERM...APFFEL LONG TERM...APFFEL/TAN AVIATION...THOMAS MARINE...APFFEL/THOMAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 330 AM EDT SUN SEP 4 2011 NYZ001>008-010>014-019>021-085-050730- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 330 AM EDT SUN SEP 4 2011 ...SEVERE THUNDERSTORM WATCH 831 IN EFFECT UNTIL 11 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MODERATE TO HEAVY RAINFALL IS POSSIBLE LATE SUNDAY AND INTO MONDAY ACROSS THE REGION WITH ONE TO TWO INCHES OF RAINFALL POSSIBLE BETWEEN SUNDAY NIGHT AND MONDAY. THIS AMOUNT OF RAINFALL WILL HEIGHTEN THE HYDRO CONCERNS THROUGH THE AREA WITH POSSIBLE FLASH FLOODING OR SMALL CREEKS AND POOR DRAINAGE AREA FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-050730- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- 330 AM EDT SUN SEP 4 2011 ...SEVERE THUNDERSTORM WATCH 831 IN EFFECT UNTIL 11 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SLZ024-050730- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 330 AM EDT SUN SEP 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF APFFEL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
355 AM EDT SUN SEP 4 2011
NYZ001-010-085-040900-
ERIE NY-NIAGARA NY-
355 AM EDT SUN SEP 4 2011
...STRONG THUNDERSTORMS MOVING INTO THE AREA...
* AT 350 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED 20 MILES NORTH OF
DUNKIRK...AND MOVING NORTHEAST AT 40 MPH.
THIS STORM WILL IMPACT REACH THE BUFFALO METRO AREA BETWEEN 430 AM
AND 500 AM. THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND
PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.
LAT...LON 4271 7904 4271 7899 4279 7886 4294 7892
4295 7897 4299 7903 4306 7901 4307 7908
4313 7906 4321 7906 4335 7847 4268 7851
4259 7913
APFFELThe Buffalo radar (KBUF), 15 km away, was scanning. The volume nearest the first event began at 08:27 UTC.
7 thunderstorm wind. Local standard time, as filed.
Law enforcement reported power lines down.
Law enforcement reported power lines down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349506, 349507, 349508, 349509, 349510, 349511, 349512.